Alert archive / Idaho / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 38, NWS Pocatello, ID

August 1, 2011Butte County, Custer County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 1, 2011, 3:59 PM MDT for Butte County, Custer County, Idaho. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2011, 3:59 PM MDT (21:59 UTC)
Expired
Aug 1, 2011, 4:45 PM MDT
In force
46 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Butte County, ID, Custer County, ID

The radar

The Pocatello radar (KSFX), 83 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 4:35 PM MDTTSTM WND GST 50Arco, IDARCO INL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 10.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2011-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2011-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
237 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1719 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

120 
WUUS55 KPIH 012159
SVRPIH
IDC023-037-012245-
/O.NEW.KPIH.SV.W.0038.110801T2159Z-110801T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO
359 PM MDT MON AUG 1 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CUSTER COUNTY IN CENTRAL IDAHO...
  WEST CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO...
  THIS INCLUDES THE CITY OF ARCO...

* UNTIL 445 PM MDT

* AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR GROUSE...OR 11 MILES WEST OF ARCO...AND
  MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS THAT COULD BE AFFECTED THROUGH 445 PM MDT INCLUDE...
   ARCO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4370 11316 4347 11331 4364 11366 4380 11356
TIME...MOT...LOC 2158Z 296DEG 7KT 4368 11350

$$

HUSTON
2 follow-up statements
276 
WWUS55 KPIH 012218
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
418 PM MDT MON AUG 1 2011

IDC023-037-012245-
/O.CON.KPIH.SV.W.0038.000000T0000Z-110801T2245Z/
BUTTE ID-CUSTER ID-
418 PM MDT MON AUG 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTHEASTERN CUSTER AND WEST CENTRAL BUTTE COUNTIES...

AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED 7 MILES SOUTHWEST 
OF MOORE...OR 9 MILES WEST OF ARCO...MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS THAT COULD BE AFFECTED THROUGH 445 PM MDT INCLUDE...
   MOORE...
   ARCO AND BUTTE CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4370 11316 4347 11331 4364 11366 4380 11356
TIME...MOT...LOC 2217Z 296DEG 7KT 4366 11346

$$

HUSTON
743 
WWUS55 KPIH 012240
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
440 PM MDT MON AUG 1 2011

IDC023-037-012249-
/O.EXP.KPIH.SV.W.0038.000000T0000Z-110801T2245Z/
BUTTE ID-CUSTER ID-
440 PM MDT MON AUG 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CUSTER AND WEST
CENTRAL BUTTE COUNTIES WILL EXPIRE AT 445 PM MDT...

AT 439 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAD MOVED INTO THE ARCO 
AREA. SPOTTERS IN THE WARNED AREA HAD REPORTED 1/2 INCH HAIL AND 
VERY HEAVY RAIN. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN 
ALLOWED TO EXPIRE.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   ARCO AND  BUTTE CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

&&

LAT...LON 4370 11316 4347 11331 4364 11366 4380 11356
TIME...MOT...LOC 2239Z 296DEG 7KT 4364 11341

$$

HUSTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:25 PM MDT, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 1, 1:25 PM MDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
125 PM MDT MON AUG 1 2011

.DISCUSSION...

MAIN BATCH OF RAIN AND EMBEDDED THUNDERSTORMS IS MOVING AWAY FROM
THE REGION. IMPRESSIVE RAINFALL AMOUNTS OCCURRED WITH THE LOW
PRESSURE SYSTEM AS IT INTERACTED WITH THE HIGH PRECIPITABLE WATER
VALUES. DRIER AIR IS NOW BEGINNING TO ENTER THE REGION AS
INDICATED BY FALLING SURFACE DEW POINTS. AS OF 19Z...TWF HAD A DEW
POINT OF 52. CONVECTION IS BEGINNING TO REFIRE IN THE CENTRAL
MOUNTAINS. THE ATMOSPHERE IS STILL MOIST AND UNSTABLE ENOUGH TO
SUPPORT THUNDERSTORMS FOR THE REMAINDER OF THE AFTERNOON. WITH THE
DRIER AIR MOVING IN...WOULD EXPECT THE THREAT FOR HEAVY RAINFALL
AMOUNTS TO DIMINISH. MUCH OF THIS ACTIVITY SHOULD DIMINISH AFTER
SUNSET WITH THE LOSS OF THE DAYTIME HEATING.

EXPECT THUNDERSTORMS TO REFIRE DURING THE AFTERNOON ON TUESDAY AND
WEDNESDAY AND MAYBE EVEN THURSDAY. STILL EXPECT SCATTERED COVERAGE
ON TUESDAY WITH ISOLATED COVERAGE WEDNESDAY AND THURSDAY AS THE
DRIER AIR BECOMES MORE SETTLED OVER THE REGION. SLIGHT CHANCES
CONTINUE THROUGH THE WEEKEND. JUST ENOUGH MOISTURE IS EXPECTED TO
REMAIN FOR SOME ISOLATED STORMS MAINLY IN THE MOUNTAINS AND
HIGHLANDS. ALTHOUGH AN UPPER TROUGH ENTERING THE PACIFIC NORTHWEST
WILL DEFLECT MOST OF THE MOISTURE TO THE EAST AND KEEP MUCH OF THE
REGION DRY.

VALLE

&&

.AVIATION...MAIN MOISTURE BAND WILL SLOWLY MOVE EAST TODAY WITH A
DRIER AIR MASS MOVING IN FROM THE WEST. LOOK FOR REDEVELOPMENT LATER
THIS AFTERNOON INTO EARLY EVENING BRINGING VICINITY SHOWERS/
THUNDERSTORMS FOR ALL TAF SITES. EXPECT LINGERING MVFR CIGS AT KIDA
THIS AFTERNOON. LOOK FOR A CHANCE FOR FOG TO MOVE IN FOR KIDA LATE
THIS EVENING INTO EARLY MORNING WITH GRADUAL CLEARING...LIGHT WINDS
AND AMPLE RESIDUAL MOISTURE. WYATT

&&

.FIRE WEATHER...LOOK FOR THE MAIN BAND OF MOISTURE TO MOVE OUT OF
THE AREA TODAY.  EXPECT GRADUAL DRYING THROUGH THE WEEK. LOOK FOR
AFTERNOON THUNDERSTORMS MAINLY OVER HIGHER TERRAIN.  EXPECT A
GRADUAL DECREASE OF CONVECTIVE DEVELOPMENT THROUGHOUT THE WEEK WITH
RELATIVE HUMIDITIES FALLING BACK TO THE TEENS IN LOWER ELEVATIONS BY
FRIDAY. WYATT

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 1, 5:26 AM MDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
526 AM MDT MON AUG 1 2011

IDZ017>025-031-032-021130-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
526 AM MDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

MONSOON MOISTURE WILL STREAM INTO IDAHO TODAY...FUELING MORE
SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH
SOME OF THESE THUNDERSTORMS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE WEEK...BUT
DIMINISHING IN COVERAGE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Aug 1, 2:51 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
251 PM MDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             W CLAYTON               44.26N 114.40W
08/01/2011  M0.25 INCH       CUSTER             ID   TRAINED SPOTTER

            SPOTTER REPORTED PEA SIZED HAIL AND SWITCHING OVER TO
            HEAVY RAIN WHILE ON THE PHONE.

&&

JKEYES
Special weather statement, Aug 1, 3:19 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
319 PM MDT MON AUG 1 2011

IDZ031-012200-
BLAINE ID-
319 PM MDT MON AUG 1 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL BLAINE COUNTY IN CENTRAL IDAHO

UNTIL 400 PM MDT

AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR KETCHUM..MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   KETCHUM...
   SUN VALLEY...

LAT...LON 4383 11453 4383 11427 4377 11415 4359 11418
      4365 11456
TIME...MOT...LOC 2119Z 276DEG 5KT 4373 11442

HUSTON
Local storm report, Aug 1, 3:22 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
322 PM MDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             7 NNW KETCHUM           43.78N 114.43W
08/01/2011  E0.50 INCH       BLAINE             ID   TRAINED SPOTTER

            1/2 TO 3/4 INCH HAIL.

&&

MH
Special weather statement, Aug 1, 3:30 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
330 PM MDT MON AUG 1 2011

IDZ032-012215-
CUSTER ID-
330 PM MDT MON AUG 1 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL CUSTER COUNTY IN CENTRAL IDAHO

UNTIL 415 PM MDT

AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES EAST OF CHALLIS...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN CUSTER COUNTY...

LAT...LON 4453 11385 4449 11380 4448 11369 4445 11365
      4445 11360 4443 11351 4446 11345 4438 11339
      4435 11335 4433 11335 4439 11386
TIME...MOT...LOC 2130Z 275DEG 28KT 4446 11373

HUSTON
Special weather statement, Aug 1, 3:33 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
333 PM MDT MON AUG 1 2011

IDZ018-032-012215-
BUTTE ID-CUSTER ID-
333 PM MDT MON AUG 1 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN CUSTER COUNTY IN CENTRAL IDAHO
  CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO

UNTIL 415 PM MDT

AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTH OF CHILLY...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED THROUGH 415 PM MDT INCLUDE...
   MACKAY...ARCO

LAT...LON 4401 11387 4396 11309 4361 11325 4357 11336
      4371 11392
TIME...MOT...LOC 2132Z 277DEG 18KT 4389 11386

HUSTON
Local storm report, Aug 1, 3:38 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
338 PM MDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             5 NE GROUSE             43.72N 113.55W
08/01/2011  E0.50 INCH       CUSTER             ID   TRAINED SPOTTER

            HAIL 1/4 - 1/2 INCH. HEAVY RAIN.

&&

MH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:31 PM MDTSpecial Weather StatementPIHBear Lake, Franklin89 min
Jul 31, 8:49 PM MDTSpecial Weather StatementPIHBear Lake, Franklin56 min
Jul 31, 9:55 PM MDTSpecial Weather StatementPIHBear Lake, Caribou65 min
Aug 1, 3:19 PM MDTSpecial Weather StatementPIHCamas41 min
Aug 1, 3:30 PM MDTSpecial Weather StatementPIHCuster45 min
Aug 1, 3:33 PM MDTSpecial Weather StatementPIHButte42 min
Aug 1, 4:38 PM MDTFlash Flood WarningPIHButte, Custer2 hr
Aug 1, 4:56 PM MDTSevere Thunderstorm WarningPIHBingham, Butte35 min
Aug 1, 5:24 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Butte, Jefferson51 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.